Prolonged PPI use may increase risk of epilepsy in elderly, Study says
According to recent research, it has been observed that long term use of PPI therapy was associated with an increased risk of epilepsy, particularly in the elderly population.
The study is published in the European Journal of Epilepsy.
Proton pump inhibitors therapy was associated with an increased risk of epilepsy, particularly in the elderly population.
Therefore, Chih-Sung Liang and colleagues from the Department of Psychiatry, Beitou Branch, Tri-Service General Hospital, National Defense Medical Center, Taipei, Taiwan conducted this present study to examine the risk of epilepsy after prolonged PPI exposure and determine what age group was at higher risk of epilepsy.
The authors performed a case-control study nested within a sample of Taiwan National Health Insurance beneficiaries (n=1,000,000). Proton pump inhibitors users with subsequent epilepsy were selected as the case cohort.
Controls were proton pump inhibitors users without subsequent epilepsy, matched for age, sex, PPI use indication, enrollment time, end point time, follow-up period, overall systemic health, and comorbidities. The total dose of PPI was defined as the cumulative defined daily dose (cDDD). Prolonged PPI use was defined as a cDDD > 365. A logistic regression analysis was performed. Population attributable risk was calculated.
The following findings were identified-
a. Epilepsy occurred 4.13 years after the initiation of proton pump inhibitors use.
b. PPI users with the highest risk of incident epilepsy received a cDDD > 365 [odds ratio = 1.63, 95% confidence interval = 1.37–1.95], followed by 121–365 cDDD (1.33, 1.18–1.51) and 31–120 cDDD (1.15, 1.02–1.29), compared to those receiving a cDDD ≤ 30, after adjusting for potential confounders.
c. Prolonged proton pump inhibitors use increased the risk of epilepsy in all age groups, and the risk was highest for those older than 80 years (3.11, 1.67–5.79).
d. The population attributable risk was 12.2% (> 365 cDDD vs ≤ 30 cDDD).
Hence, it was concluded that "prolonged proton pump inhibitors therapy was associated with an increased risk of epilepsy, particularly in the elderly population."